Commonly known as C. Diff, Clostridium Difficile is a bacterium commonly found in the colon of healthy people. C. Diff can become a problem when the bodies natural defenses are slashed in effectiveness with the introduction of antibiotics that are typically used to treat various illnesses. Especially in older patients or those on in a weakened condition, the introduction of antibiotics may allow the C. Diff can bacteria to rapidly multiple causing serious illness or even death.
A new study confirms that C. Diff is indeed a condition that medical staff need pay attention to and identify it as soon as the condition manifest itself– in order to save patient lives.
After evaluating 254 patients with Clostridium Difficile at Winthrop University Hospital in New York, researched determined that patients who acquired the disease in a nursing home were more substantially more likely (three times more) to die from resulting complications than those who acquired the condition in the ‘general community’.
As the ears and eyes of treating physicians, nurses in medical facilities need to be educated on symptoms associated with C. Diff and how the condition differs from an ordinary ‘stomach ache’ in order to give patients the best chance of a full recovery. Common symptoms of C. Diff may include:
- Severe stomach pain and cramping following use of antibiotics
- Particularly foul smelling bowel movements
- Frequent diarrhea
- Distended stomach
Related Nursing Home Law Center LLC Blog Entries: